Tornadoes · United States · Pennsylvania · 2007

EF1 tornado, Tidioute, Pennsylvania, September 26, 2007

This EF1 tornado ran 3.0 miles across Warren County on September 26, 2007, touching down at 6:00 PM EDT and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 26, 2007
Touchdown
6:00 PM EDT (22:00 UTC)
Lifted
6:10 PM EDT (22:10 UTC)
On the ground
10 minutes
Path length
3.0 miles (4.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Warren County
Touchdown point
41.696, -79.368
Lift-off point
41.713, -79.314
Record number
0709261600-01

What the Weather Service recorded

Strong wind shear, abnormally warm temperatures, and high humidity for late September combined to produce severe thunderstorms - and one confirmed EF1 tornado near Tidioute, PA in Warren County.||Numerous reports of funnel clouds were received in real time as the event was on-going.

NWS storm survey confirmed EF1 tornado just northeast of Tidioute. Peak winds estimated at 90-100 MPH. ||The tornado touched down two miles northeast of Tidioute in southern Warren County...then tracked northeast along the Allegheny River for an additional three miles. Several hunting cabins and uninhabited dwellings were damaged. Hundreds of trees were toppled or damaged. Several eyewitnesses saw the descending funnel cloud in the vicinity of Tidioute and one reported seeing the tornado on the ground.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Sep 26, 3:12 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 26, 3:12 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT WED SEP 26 2007

.SYNOPSIS...
A COLD FRONT OVER LAKE EIRE WILL PUSH SLOWLY EAST DURING THE NEXT
36 HOURS...PASSING OFF THE MID ATLANTIC COAST BY FRIDAY. A LARGE
HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION FIRED UP AROUND 1 PM...AND CONTINUES TO EXPAND IN
COVERAGE OVER THE NW COUNTIES. CELLS FAIRLY SHORT AT THIS
TIME...BUT DECENT SHEAR STILL PRESENT...ALTHOUGH IT IS DECREASING
SLIGHTLY WITH TIME...AS SUPPORTING SHORTWAVE AND FASTEST WINDS
ALOFT MOVE WELL NORTH OF THE AREA. STILL...WE ARE IN THE RR QUAD
OF THE JET...AND THIS AREA OF TSRA IS DEVELOPING RIGHT IN THAT
SWEET SPOT FOR DIRECT THERMAL LIFT. LATEST MODEL DATA STILL
SUGGESTS THAT BEST SHEAR AND CAPE DO NOT MATCH UP - WITH BEST
SHEAR TO THE N OF THE AREA...AND HEATING BEST IN THE SOUTHEAST.
WILL THEREFORE KEEP POPS LOW EXCEPT IN THE NW. SPC HAS ISSUED A
MESOSCALE DISCUSSION TO HIGHLIGHT THE THREAT AND WE MAY COORDINATE
WITH THEM ON A WATCH BOX SOON IF CELLS CONTINUE TO GROW.

STORMS WILL REMAIN GENERALLY TO THE NORTHWEST OF UNV...BUT SOME
TALLER CU DEVELOPING OVER MTS OF WV COULD BE AN INDICATOR THAT
SOMETHING MAY POP UP IN OR SLIDE NORTHEAST INTO THE SOUTH CENTRAL
MTS AND LOWER SUSQ VALLEY THIS EVENING. OTHERWISE...EXPECT SOME
FOG WITH HIGH DEWPOINTS...BUT NOT WIDESPREAD DENSE FOG...TO FORM
AGAIN TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A WAVE OF LOW PRESSURE WILL FORM ON STALLED FRONT TONIGHT ACROSS
EASTERN OHIO. SIGNS OF THIS OCCURRING OVER WESTERN KENTUCKY AT
THIS TIME. THIS WILL SLOW THE EASTWARD PROGRESS OF THE
FRONT...RESULTING IN MILD AND SHOWERY CONDITIONS REMAINING OVR
CENTRAL PA ON THURSDAY WITH SOME PATCHY FOG EARLY THURSDAY. LATEST
ENSEMBLE DATA SUGGESTS RAINFALL AMOUNTS BETWEEN ONE THIRD AND
THREE QUARTERS OF AN INCH ON THURSDAY CONVECTION NOTWITHSTANDING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
FRONT SWEEPS EAST EARLY FRIDAY WITH IMPROVING CONDITIONS DURING
THE DAY. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL BUILD
OVER THE EASTERN US THROUGH THE WEEKEND.

NEAR OR SLIGHTLY ABOVE AVERAGE TEMPERATURES WILL CONTINUE BEHIND
THE FRONT AS THE RIDGE BUILDS IN RAPIDLY CUTTING OFF ANY SOUTHWARD
PUSH OF COOLER AIR.

THE TAIL END OF A DYING FRONT WILL CROSS THE AREA MONDAY. ANY
MOISTURE WOULD BE LIMITED WITH THIS FEATURE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR AT ALL AREA TERMAINLS RIGHT NOW...BUT THE DEVELOPING
SHRA/TSRA IN THE NW WILL BRING GUSTY WINDS AND MVFR CIGS AT TIMES
NEAR KBFD THIS EVENING. OTHER TERMINALS MAY NOT SEE A SHOWER
BEFORE THURSDAY MORNING...AS COVERAGE WILL ONLY BE SCT /30-50
PCT/. CHOSE TO KEEP MENTIONS OF SHOWERS TO VCSH AT THIS TIME FOR
MOST TERMINALS...DUE TO LOW CONFIDENCE IN PLACEMENT/TIMING OF MVFR
CONDITIONS.

MVFR CONDITIONS WILL THEN BE ACROSS THE REGION FOR MUCH OF THE
TIME STARTING LATER TONIGHT LASTING INTO FRIDAY MORNING...WITH
AREAS OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA
AND SOME FOG /MAINLY THURS MORNING THROUGH FRIDAY MORNING/ AS THE
COLD FRONT SLOWLY MOVES ACROSS THE REGION. WINDS WILL REMAIN LIGHT
OUTSIDE OF THE THUNDERSTORMS...WITH VARIABLE DIRECTIONS...BUT
MAINLY FROM THE SW.

VFR CONDITIONS RETURN TO THE REGION FRIDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES EAST FROM
THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT TRANSPORTS LOW
DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN CANADA.

AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING
MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH
SUNDAY BETWEEN 09Z-13Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD/TYBURSKI
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DANGELO
Hazardous weather outlook, Sep 26, 5:00 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT WED SEP 26 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
500 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH PENNSYLVANIA FROM THE GREAT LAKES
TODAY...TOUCHING OFF SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL THIS
AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 26, 2:42 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT WED SEP 26 2007

PAZ065-066-261915-
LANCASTER-YORK-
242 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN
LANCASTER COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE SUSQUEHANNA RIVER ABOUT 11 MILES SOUTH
OF WILLOW STREET...MOVING EAST AT 10 MPH.

WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SMITHVILLE AROUND 310 PM AND QUARRYVILLE
AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30 FROM
PARADISE TO THE CHESTER COUNTY LINE...ROUTE 222 FROM NORTH OF
WAKEFIELD TO SOUTH OF WILLOW STREET...STATE ROAD 41.

FORECASTER: DANGELO
Special weather statement, Sep 26, 5:04 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT WED SEP 26 2007

PAZ034-035-262200-
BEDFORD-FULTON-
504 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEDFORD AND
WESTERN FULTON COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT
20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.

THIS STORM WILL BE NEAR CLEARVILLE AROUND 515 PM...CLEARVILLE AROUND
520 PM...CRYSTAL SPRINGS AROUND 530 PM...BREEZEWOOD AROUND 540 PM AND
VALLEY-HI AROUND 550 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 152 AND 167...I-70 BETWEEN
MILE MARKERS 147 AND 159. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR
ROADS...ROUTE 30.

FORECASTER: DEVOIR
Special weather statement, Sep 26, 5:07 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 PM EDT WED SEP 26 2007

PAZ036-064-262200-
ADAMS-FRANKLIN-
507 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ADAMS AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MARTINSBURG...MOVING
NORTHEAST AT 35 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND
MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE ALSO
POSSIBLE.

THIS STORM WILL BE NEAR WARRENTON AROUND 520 PM...GREENCASTLE AROUND
530 PM...WAYNESBORO...ROUZERVILLE AROUND 535 PM...MARION AROUND 540
PM...MONT ALTO AROUND 545 PM...FAYETTEVILLE AND FAIRFIELD AROUND 550
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 0 AND 9.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: DEVOIR
Special weather statement, Sep 26, 5:30 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT WED SEP 26 2007

PAZ004-262300-
WARREN-
530 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES WEST OF
WARREN TO OIL CITY TO 17 MILES NORTH OF SHANOR-NORTHVUE...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SPRING CREEK AROUND 535 PM...SPRING
CREEK...GRAND VALLEY AROUND 540 PM...GARLAND AROUND 550 PM...TIDIOUTE
AROUND 600 PM...YOUNGSVILLE AROUND 605 PM...WARREN AND CHAPMAN STATE
PARK AROUND 625 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: MARTIN
Special weather statement, Sep 26, 5:59 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT WED SEP 26 2007

PAZ036-064-262230-
ADAMS-FRANKLIN-
559 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
WESTERN ADAMS COUNTIES...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF GREENCASTLE...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR WAYNESBORO AROUND 605 PM...MONT ALTO AROUND
610 PM...FAIRFIELD AROUND 625 PM AND CASHTOWN AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 0 AND 11.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: MARTIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 12:00Z

10.0 hours before the tornado, 146 km from the path. September 26, 2007.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 424 joules per kilogram, CIN -33, lifted condensation level 670 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 85 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
436 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Jamestown (Awos) (JHW), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 141 km away, was scanning. The volume nearest the touchdown began at 22:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of September 26, 2007

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 262:34 PM MDTEF0Eddy, NM5.0200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.